WIAS Preprint No. 198, (1995)

Convergence estimates for the numerical approximation of homoclinic solutions



Authors

  • Sandstede, Björn

2010 Mathematics Subject Classification

  • 34C37 65L10

Keywords

  • homoclinic bifurcation, convergence, boundary value problem

Abstract

This article is concerned with the numerical computation of homoclinic solutions converging to a hyperbolic or semi-hyperbolic equilibrium of a system u̇ = ƒ (u, μ). The approximation is done by replacing the original problem by a boundary value problem on a finite interval and introducing an additional phase condition to make the solution unique. Numerical experiments have indicated that the parameter μ is much better approximated than the homoclinic solution. This was proved in Schecter (1995) for phase conditions fulfilling an additional "niceness" assumption, which is unfortunately not satisfied for the phase condition most commonly used in numerical experiments and which actually suggested the super-convergence result. Here, this result is proved for arbitrary phase conditions. Moreover, it is shown that it is sufficient to approximate the original boundary value problem to first order when considering semi-hyperbolic equilibria extending a result of Schecter (1993).

Appeared in

  • IMA J. Numer. Anal., 17 (1997), pp. 437-462 Download Documents

Download Documents